Texas, 2012

Hail in Texas, May 31, 2012

May 31, 2012 · NWS EWX · 1 event in 1 county or zone

A weak cold front moved through South Central Texas and caused a thunderstorm that produced sub-severe size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front moved through South Central Texas and caused a thunderstorm that produced sub-severe size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 11:43 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 31, 11:43 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1243 PM CDT THU MAY 31 2012

.AVIATION...
A BROKEN LINE OF CONVECTION AHEAD OF A WEAK COLD FRONT WILL PUSH
SOUTHWARD ACROSS SOUTH CENTRAL TEXAS THIS AFTERNOON. MOST OF THE
ACTIVITY WILL BE OUT OF THE KAUS TERMINAL BY 18Z...BUT EXPECT
TEMPO SHRA/TSRA AT KSAT/KSSF FROM 18Z TO ABOUT 20Z. THERE IS THE
POTENTIAL FOR ROBUST CONVECTION LATE THIS AFTERNOON/INTO THE
EVENING HOURS ACROSS WESTERN PORTIONS OF THE REGION...WHICH MAY
AFFECT KDRT. HOWEVER...HAVE NOT EXPLICITLY MENTIONED IN THE KDRT
TAF DUE TO LOW CONFIDENCE AT THIS TIME. ASIDE FROM THE CONVECTIVE
ACTIVITY...VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING HOURS.
ANTICIPATE A RETURN OF MVFR CIGS OVERNIGHT AS THE WEAK FRONT WILL
PROVIDE LITTLE MOISTURE EROSION THROUGH THE LOWER LEVELS. STRONG
AND GUSTY NE-ERLY SFC WINDS CAN BE EXPECTED THIS AFTERNOON AT I-35
TERMINALS DUE TO CONVECTION AS WELL AS TIGHT PRESSURE GRADIENTS
ASSOCIATED WITH THE PRE-FRONTAL TROUGH. OTHERWISE SFC WINDS WILL
GENERALLY BE NE-ERLY NEAR 10 KTS QUICKLY RETURNING TO SERLY BY
FRIDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1140 AM CDT THU MAY 31 2012/

DISCUSSION...
S/W ENERGY COMING FROM THE NORTH AND NORTHWEST WITH A COLD FRONT
WILL CONTINUE TO CAUSE INCREASING CHANCES OF RAIN FROM SHOWERS OR
THUNDERSTORMS TODAY OVER SOUTH CENTRAL TEXAS. AT THE SURFACE A
COOL FRONT OVER NORTH TEXAS IS FORECAST TO MOVE SOUTH BY NORTHWEST
WINDS ALOFT. THE FIRST WAVE OF SHOWERS OR THUNDERSTORMS COMING
FROM NORTH TEXAS LATE THIS MORNING TO EARLY THIS AFTERNOON IS
EXPECTED TO BRING SCATTERED SHOWERS OR THUNDERSTORMS. BY MID
AFTERNOON THROUGH THE EVENING...MORE UNSTABLE CONDITIONS ARE
EXPECTED TO DEVELOP...CAUSING SHOWERS OR THUNDERSTORMS TO
CONTINUE...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER
SOUTH CENTRAL TEXAS. THE MAIN IMPACTS FROM THE THUNDERSTORMS WILL
BE HAIL AND STRONG WINDS. SPC HAS INCLUDED A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR SOUTH CENTRAL TEXAS FOR THIS AFTERNOON
THROUGH THIS EVENING.

FOR TONIGHT...EXPECT THE AREA OF SHOWERS AND THUNDERSTORMS TO MOVE
SOUTH WITH RAIN CHANCES DECREASING FROM THE NORTH LATE TONIGHT
THROUGH EARLY FRIDAY MORNING. ON FRIDAY MORNING...SOME LINGERING
SHOWERS ARE POSSIBLE OVER THE SOUTH PART OF SOUTH CENTRAL TEXAS...
THAT IS FORECAST TO MOVE SOUTH AND EAST OF SOUTH CENTRAL TEXAS BY
LATE FRIDAY AFTERNOON AND EARLY FRIDAY EVENING. WILL CONTINUE TO
SHOW SKIES BECOMING PARTLY CLOUDY FOR FRIDAY...THAT WILL BE A
TRANSITION DAY TO DRIER WEATHER EXPECTED THIS WEEKEND.

FOR THE WEEKEND ON SATURDAY AND SUNDAY...RECENT TRENDS AND THE
ECMWF FORECASTS SHOW WEAK RIDGING FORMING AGAIN OVER SOUTH
CENTRAL TEXAS. EXPECT SOUTH AND SOUTHEAST WINDS TO RETURN. LATE
NIGHT NIGHT AND MORNING CLOUDS TO PARTLY CLOUDY AFTERNOONS ARE
EXPECTED SATURDAY AND SUNDAY. THE RIDGING ALOFT IS FORECAST TO
CONTINUE FROM ECMWF FORECASTS THROUGH NEXT WEEK. SOME WEAKENING IN
THE HEIGHT FIELD OVER THE SOUTH TO SOUTHEAST PART OF SOUTH CENTRAL
TEXAS TUESDAY THROUGH THURSDAY...THAT COULD LEAD TO ISOLATED SHOWERS
TO MAINLY THE SOUTH TO SOUTHEAST PART OF THE AREA TUESDAY
THROUGH THURSDAY OF NEXT WEEK.

PREV DISCUSSION... /ISSUED 635 AM CDT THU MAY 31 2012/

AVIATION...
OUTFLOW FROM OVERNIGHT CONVECTION HAS CAUSED CEILINGS AT THE I-35
TERMINALS TO FLUCTUATE FROM MVFR TO VFR AS THE STRATUS MIXES OUT.
HAVE GONE WITH PREVAILING VFR WITH TEMPO MVFR CONDITIONS AS THE
STRATUS HAS BEEN SLOW TO REDEVELOP AFTER EACH OUTFLOW PASSAGE.
THE NEXT TAF CONCERN WILL BE THE APPROACH OF A SHALLOW COLD FRONT
EXPECTED TO REACH THE I-35 TERMINALS AROUND 21 Z. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT...HOWEVER DUE TO
THE UNCERTAINTY OF TIMING OF STORMS IMPACTING EACH TERMINALS HAVE
STUCK WITH TEMPO AND PROB30 GROUPS FOR THIS TIME FRAME. BEHIND THE
FRONT...AN OVERRUNNING PATTERN WILL DEVELOP AND BRING A RETURN OF
MVFR STRATUS FOR EARLY FRIDAY MORNING.

PREV DISCUSSION... /ISSUED 410 AM CDT THU MAY 31 2012/

DISCUSSION...
MCS THAT DEVELOPED ACROSS WEST CENTRAL TX WED AFTERNOON/EVENING
DISSIPATED AS IT ENTERED THIS CWA WHILE ANOTHER MCS CONTINUED TO
TRACK SE ACROSS EAST TX THIS MORNING. SWWD MOVING OUTFLOW BOUNDARIES
FROM THE EARLIER CONVECTION ARE EVIDENT ON RADAR ACROSS CENTRAL
TX...AHEAD OF THE COLD FRONT DIVING SWD ACROSS THE RED RIVER INTO
N TX. THE COLD FRONT WILL PUSH SWD INTO CENTRAL TX JUST NORTH OF
THE CWA BY AROUND NOON AND CONTINUE ACROSS THE CWA DURING THE
AFTERNOON AND EVENING HOURS. WITH THE SHORT WAVE DROPPING SEWD
FROM OK INTO NE/EAST TX TODAY...MAIN FORCING WILL BE FROM STRONG
HEATING AHEAD OF THE FRONT AND LOW LEVEL CONVERGENCE NEAR THE
COLD FRONT. MODELS HAVE WAVERED ON PRECIP OUTPUT FROM RUN TO
RUN...AND THE 00Z GFS RUN HAS TRENDED DRIER...WHILE THE NAM WAS A
LITTLE WETTER. WILL LEAN TOWARD PREVIOUS FORECASTS AND KEEP HIGHER
CHANCE POPS ACROSS THE NERN CWA THIS AFTERNOON/EVENING GENERALLY A
COUNTY EITHER SIDE OF THE I35 CORRIDOR NE OF SAN ANTONIO TAPERING
OFF TO SLIGHT CHANCE OVER THE RIO GRANDE PLAINS. MAIN LIMITING
FACTOR WITH THIS EVENT APPEARS TO BE LIMITED MOISTURE MAINLY AT
THE NEAR BOUNDARY LAYER. ALTHOUGH COULD SEE SOME SPOTTY LOCALLY
INTENSE DOWNPOURS...AVERAGE QPF AMOUNTS WILL AVERAGE LESS THAN ONE
QUARTER INCH. SPC HAS EXPANDED THE DAY1 CONVECTIVE OUTLOOK TO
INCLUDE THE ENTIRE CWA IN A SLIGHT RISK AREA. MLCAPES WILL PEAK IN
THE 3-4K RANGE THIS AFTERNOON WITH MAIN THREAT BEING DAMAGING
WINDS AND LARGE HAIL. ALTHOUGH 0-3K HELICITIES NOT PARTICULARLY
IMPRESSIVE...WITH SUCH HIGH CAPES NEAR A FRONTAL BOUNDARY...ISOLATED
TORNADO NOT OUT OF THE QUESTION ESPECIALLY GIVEN THE TWO TORNADO
REPORTS FROM THE SJT LSR WED EVENING. CONVECTION DECREASING THIS
EVENING WITH THE LOSS OF HEATING BUT CONTINUING ACROSS THE SRN CWA
NEAR THE FRONTAL BOUNDARY INTO THE EARLY MORNING HOURS FRIDAY.

WEAK RIDGINIG ALOFT WILL RESUME OVER THE WEEKEND WITH CONVECTION
REMAINING WELL WEST IN THE MEXICAN MOUNTAINS WHERE A WEAK UPPER
TROUGH/LOW SITS. THE UPPER LOW WILL SLOWLY LIFT OUT ACROSS TX NEXT
WEEK AND COULD PRODUCE SOME SPOTTY STORMS WITH HEATING IN THE LATE
AFTERNOON AND EVENING HOURS MAINLY TUESDAY AND/OR WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  67  88  70  94 /  60  30  -   -    0
AUSTIN BERGSTROM INTL AIRPORT  89  67  89  68  94 /  60  30  -   -    0
NEW BRAUNFELS MUNI AIRPORT     90  68  90  68  94 /  50  30  -   -    0
BURNET MUNI AIRPORT            84  65  88  69  94 /  60  20  -   -    0
DEL RIO INTL AIRPORT           95  71  89  72  94 /  30  30  20  -   -
GEORGETOWN MUNI AIRPORT        84  64  88  69  94 /  60  30  -   -    0
HONDO MUNI AIRPORT             93  71  92  69  96 /  40  30  10  -    0
SAN MARCOS MUNI AIRPORT        89  68  89  69  93 /  50  30  -   -    0
LA GRANGE - FAYETTE REGIONAL   88  66  88  70  92 /  60  30  -   -    0
SAN ANTONIO INTL AIRPORT       91  70  90  71  94 /  40  30  -   -    0
STINSON MUNI AIRPORT           92  70  92  70  95 /  40  30  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, May 31, 9:18 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 AM CDT THU MAY 31 2012

TXZ171>173-183>194-202>209-217>225-228-011000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1018 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT MOVING INTO THE AREA THIS AFTERNOON WILL BRING A
SLIGHT RISK OF SEVERE THUNDERSTORMS. THE THREAT FOR SEVERE STORMS
IS EXPECTED TO PERSIST UNTIL MIDNIGHT. THE MAIN THREATS FROM THESE
SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 31, 12:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
128 PM CDT THU MAY 31 2012

TXZ189-311900-
KENDALL-
128 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENDALL COUNTY UNTIL 200
PM CDT...

AT 124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WALNUT GROVE...OR 8 MILES NORTH OF BOERNE.

DRIVERS ON FM1376 AND FM474 BETWEEN FM473 AND HIGHWAY 87 SHOULD BE
PREPARED FOR VERY HEAVY RAINFALL...HAIL UP TO THE SIZE OF PENNIES
AND WIND GUSTS UP TO 50 MPH. ADDITIONAL STRONG THUNDERSTORMS ARE
POSSIBLE ACROSS KENDALL COUNTY...MAINLY EAST OF INTERSTATE 10.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KREUTZBERG...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 31, 12:51 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
151 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             5 SSW KENDALIA          29.90N  98.55W
05/31/2012  M0.50 INCH       KENDALL            TX   COCORAHS

&&

EVENT NUMBER EWX1200349

CVP
Local storm report, May 31, 1:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
212 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             15 NE SAN ANTONIO       29.61N  98.33W
05/31/2012  M0.25 INCH       BEXAR              TX   PUBLIC

            0.25 INCH HAIL AT RANDOLPH AIR FORCE BASE

&&

EVENT NUMBER EWX1200350

CVP
Special weather statement, May 31, 1:17 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
217 PM CDT THU MAY 31 2012

TXZ205-207-221-311945-
BEXAR-GUADALUPE-WILSON-
217 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEXAR...NORTHERN WILSON
AND SOUTHERN GUADALUPE COUNTIES UNTIL 245 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ST. HEDWIG...OR 12 MILES SOUTHEAST OF
UNIVERSAL CITY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. DRIVERS ON FM775 BETWEEN INTERSTATE 10 AND
LA VERNIA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITIES
DUE TO VERY HEAVY RAINFALL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKDALE...
  NEW BERLIN...
  LA VERNIA...
  SUTHERLAND SPRINGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 31, 1:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
219 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             15 NE SAN ANTONIO       29.61N  98.33W
05/31/2012  M0.50 INCH       BEXAR              TX   PUBLIC

            NEAR RANDOLPH AIR FORCE BASE

&&

EVENT NUMBER EWX1200351

CVP

The radar

The Austin/San Antonio radar (KEWX), 39 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wilson

When
May 31, 1:20 PM CST
Where
Wilson County, 0.69 mi N of La Vernia
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
29.360, -98.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374508.